Iowa, 2016

High Wind and Strong Wind in Iowa, April 2, 2016

April 2, 2016 · NWS DVN · 5 events in 5 counties and zones

A strong cold front moving southward during the day on the 2nd brought strong, gusty northwest winds to eastern Iowa. Sustained wind speeds of 30 to 40 mph with gusts as high as 60 mph caused damage to trees, power lines, and personal property.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong cold front moving southward during the day on the 2nd brought strong, gusty northwest winds to eastern Iowa. Sustained wind speeds of 30 to 40 mph with gusts as high as 60 mph caused damage to trees, power lines, and personal property. The winds were the strongest from 7AM to 7PM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 2, 6:09 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 2, 6:09 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
709 AM CDT SAT APR 2 2016

...12Z AVIATION UPDATE...

.SYNOPSIS...
ISSUED AT 330 AM CDT SAT APR 2 2016

THE LATEST SFC ANALYSIS WAS INDICATING A CLIPPER TYPE LOW PRESSURE
CENTER ROLLING SOUTHEASTWARD ACRS NORTHEASTERN MN ATTM...WITH A
WESTWARD TRAILING COLD FRONT PUSHING SOUTH INTO SD. TO THE SOUTH OF
IT SOUTHWEST LLVL FLOW WAS INCREASING PRODUCING TEMP RISES ACRS THE
MO RVR VALLEY AND INTO EASTERN IA. TIGHT CYCLONIC GRADIENT ALL
AROUND THE WAVE ACRS THE MIDWEST DRIVING STRONG SFC WIND FIELDS ACRS
THE NORTHERN PLAINS INTO THE MO RVR VALLEY EVEN AT THIS TIME OF DAY.
BANDS OF SNOW SHOWERS ALSO ASSOCIATED WITH THIS CLIPPER SYSTEM
MOVING ACRS MN INTO NORTHWEST WI ATTM...WITH MUCH OF THE SOUTHERN
EXTENT OF THE PRECIP REMAINING ALOFT OR JUST A FEW STRAY FLURRIES
ACRS NORTHERN IA.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 330 AM CDT SAT APR 2 2016

TODAY...WILL HAVE TO WALK THE SOUTHERN WING OF LIGHT SNOW OR SNOW
SHOWERS ACRS THE NORTHEASTERN THIRD OR QUARTER OF THE DVN CWA EARLY
THIS MORNING...WITH FAST SPEED/PROGRESSIVE NATURE OF IT TAKING IT
MAINLY EAST OF THE CWA BY 14Z THIS MORNING. THIS ACTIVITY DRIVEN BY
THE CLIPPER AND WARM AIR ADVECTION TO THE SOUTH OF IT WILL BE
BATTLING DRY AIR AND MUCH OF IT MAY BE JUST FLURRIES. LOOKING AT THE
LATEST RAP RUNS...THE PRIME SNOW SQUALL PARAMETERS REMAIN JUST TO
THE NORTH AND NORTHEAST OF THE CWA THROUGH 14Z...THEN DROP TOWARD
NORTHEASTERN IL/INDIANA THROUGH MIDDAY IN A VERY STEEP LLVL LAPSE
RATE ENVIRONMENT. BUT CAN NOT RULE OUT A FEW ISOLATED TO SCTRD SNOW
SHOWERS FROM 12Z-16Z IN FAR NORTHWESTERN IL. THE LATER THEY OCCUR IN
THE MORNING...THE BETTER CHANCE THEY WILL TURN INTO A RAIN-SNOW MIX.
LOCALIZED GUSTY WINDS OF 50 MPH MAY OCCUR IN THE PASSING SHOWERS AS
WELL. MORE SCATTERED SHOWER DEVELOPMENT DURING THE MIDDAY AND INTO
THE AFTERNOON IN AN UNSTABLE ENVIRONMENT SHOULD OCCUR MAINLY OFF TO
THE EAST OF THE CWA...BUT MAY CLIP STEPHENSON COUNTY OR EVEN EXTREME
NORTHEAST BUREAU.

THE MAIN WEATHER STORY TODAY WILL BE THE STRONG WINDS SWINGING
AROUND TO THE WEST-NORTHWEST AS A THE NORTHERN PLAINS COLD FRONT
SURGES SOUTHEASTWARD THROUGH THE AREA BY MID MORNING. DEEP MIXING
PROFILES AND SPEED OF LOW TO MID LEVEL WINDS THAT WILL BE IN THE
PRIME DOWNWARD MOMENTUM TRANSFER WINDOW THIS MORNING THOUGH MIDDAY
COULD DRIVE GRADIENT WIND GUSTS OF 50 MPH OR EVEN CLOSE TO 55 MPH AT
TIMES ACRS THE NORTHEASTERN HALF OR MORE OF THE DVN CWA. A SOLID TO
HIGHER END WIND ADVISORY STILL LOOKS ON TRACK FOR THESE PRIME AREAS
IN THE MAX LLVL PRESSURE GRADIENT/ISALLOBARIC SURGE REGION...AND
WILL EXPAND THE WIND ADVISORY ACRS THE REST OF THE SOUTHWESTERN CWA
BUT THOSE SOUTHERN AREAS WILL BE ON THE LOWER END OF THE WIND
ADVISORY SCALE. QUICKLY ARRIVING LLVL RIDGE LOBE IN PROGRESSIVE FLOW
WILL BRING AROUND A WIND DECREASE DURING THE SECOND HALF OF THE
AFTERNOON. DESPITE DEEP MIXING UP OVER H85 MB...INCOMING COLD
VERTICAL PROFILES ONLY SUPPORT HIGH TEMPS IN THE 40S...WITH SOME
OF THE HWY 20 CORRIDOR POSSIBLY NOT GETTING OUT OF THE UPPER 30S.
THIS IN CONTRAST TO THE FAR SOUTH WHICH MAY HIT 50.

TONIGHT...LIGHTER WINDS UNDER PASSING RIDGE AND FRESHLY SHUTTLED IN
CANADIAN AIR TO MAKE FOR A SEASONABLY COLD NIGHT IN THE 20S TO LOWER
30S AND WILL CONTINUE TO TOUCH UPON FROST/FREEZE CONCERNS FOR AREAS
SOUTH OF I80 IN THE HWO. LUCKILY IT IS STILL VERY EARLY IN THE
SEASON EVEN FOR THESE AREAS...SO NO HEADLINES WARRANTED AT THIS
TIME. LARGE SCALE WARM AIR ADVECTION BEGINS LATE TONIGHT FROM THE
WEST WITH AN H85-H7 MB INVERSION BUILDING INTO SUNDAY MORNING. THUS
THERE COULD BE SFC TEMP IMPROVEMENT IN THE WEST AND SOUTHWEST BEFORE
DAWN WITH LLVL RETURN FLOW INCREASING.    ..12..

.LONG TERM...(SUNDAY THROUGH NEXT FRIDAY)
ISSUED AT 330 AM CDT SAT APR 2 2016

BREEZY AND WARM END TO THE WEEKEND... THEN SEASONABLE TEMPS WITH
A PERIOD OF WET WEATHER AROUND MIDWEEK.

SUN-SUN NGT... CLIPPER LOW TO PASS FROM THE NORTHERN PLAINS TO THE
OHIO VLY BY 12Z MON. THIS TRACK WILL PLACE THE CWA IN WARM SECTOR
DURING THE DAY ON SUNDAY. THIS WARM SECTOR WILL BE CHARACTERIZED
BY BREEZY TO WINDY CONDITIONS WITH VEERING SOUTHWESTERLY WINDS 20
TO 35 MPH ALONG WITH DEEP MIXING WITH AMPLE SOLAR INSOLATION AND
FAVORABLE JUXTAPOSITION OF LOW LEVEL THERMAL RIDGE FOR WARM
READINGS ABOVE GUIDANCE WITH HIGHS WELL INTO THE 60S TO LOWER 70S.
LOWERING RELATIVE HUMIDITY ALONG WITH THE GUSTY WINDS WILL BRING
SOME FIRE WEATHER CONCERNS MOSTLY FOR TALL GRASSES. AS THE LOW
HEADS TOWARD SOUTHERN TIP OF LAKE MICHIGAN BY EVENING IT WILL DRAG
A COLD FRONT INTO THE AREA. THE RESIDUAL LOW LEVEL WARM AIR AND
SUBSEQUENT COOLING ALOFT MAY YIELD SUFFICIENT INSTABILITY FOR
SCATTERED SHOWERS AND A FEW STORMS TO FIRE WITHIN THE LOW LEVEL
CONVERGENCE ZONE AHEAD OF THE FRONT TO OUR NORTHWEST BY LATE PM
THEN MIGRATING INTO THE CWA DURING THE EVENING. COULD POSSIBLY
HAVE TO WATCH FOR SOME STRONG GUSTY WINDS WITH ANY CONVECTION
EARLY EVENING ALONG/N OF I-80 IN PRESENCE OF STRONGLY NEGATIVE 0-2
KM THETA-E LAPSE RATES SHOWN BY NAM/GFS. HOWEVER... BOTH COVERAGE
AND MAGNITUDE WILL BE DEPENDENT ON MOISTURE QUALITY WHICH IS
UNCERTAIN AS AMERICAN MODELS HIGHER ON SFC DEWPTS AND MAY BE
OVERDONE WITH DEWPTS IN LOWER 50S GIVEN DEEP MIXING AND VEERED
SOUTHWESTERLY WINDS PRE-FRONTAL. DUE TO UNCERTAINTY WITH MOISTURE
HAVE KEPT POPS IN SLIGHT CHANCE CATEGORY FOR NOW. RETURN OF COOLER
AND DRIER CONDITIONS OVERNIGHT SUNDAY NIGHT WITH LOWS AROUND 30/L
30S NORTH TO L40S SOUTH.

MON-MON NGT... DRY AND SEASONABLY COOL WITH PARTLY CLOUDY SKIES AS HIGH
PRESSURE RIDGE BUILDS IN. HIGHS WILL RANGE FROM THE MID 40S
NORTHEAST WHERE MORE CLOUDS WITH POTENTIAL TO BE COOLER WITH
NORTHEAST LAKE FETCH... WHILE MID 50S FAR SOUTH WHERE MORE SOLAR
INSOLATION. MONDAY NIGHT MAY PROVIDE ANOTHER THREAT FOR
FROST/FREEZING CONDITIONS. LOWS ARE BEING ADVERTISED IN THE UPPER
20S TO LOWER 30S BUT... THE LOWS WILL BE CHALLENGING AND COULD BE
A BIT MILDER DEPENDING ON THE TIMING OF DEVELOPING RETURN FLOW AS
HIGH DEPARTS LATER AT NIGHT AND POSSIBILITY OF THICKENING HIGHER
CLOUDS AHEAD OF NEXT SYSTEM.

TUE-WED... STRENGTHENING SIGNAL FOR WET WEATHER DURING THIS PERIOD
WITH GOOD MOISTURE ADVECTION ON GUSTY SOUTHERLY WINDS AND FORCING
FROM DIGGING STRONG PV ANOMALY FROM THE PLAINS TO THE OHIO VLY.
WHILE SOME PRECIP LIKELY WITH THE WARM ADVECTION DEVELOPING TUE...
THE MAIN WINDOW WILL BE TUE EVE INTO EARLY WED WITH JUXTAPOSITION
OF GREATEST LIFT AND BEST LOW LEVEL MOISTURE. PWATS INCREASE TO
OVER 1 INCH BUT DURATION OF BEST FORCING ONLY 6 HR PERIOD OR SO...
THUS AMOUNTS SHOULD BE HELD INTO THE 0.25 TO 0.5 INCH RANGE FOR
MOST ALTHOUGH ISOLD HIGHER WILL BE POSSIBLE WITH ANY STORMS.
MOISTURE ADVECTION SHOULD HELP BOOST HIGHS TO NEAR 50 DEGS OR IN
THE 50S MANY AREAS TUE-WED DESPITE CONSIDERABLE CLOUDS AND
PRECIPITATION THREAT.

THU-FRI...SEASONABLY COOL TEMPS AND MAINLY DRY ALTHOUGH LOWER
CONFIDENCE ON THE MAINLY DRY DUE TO DIRTY NORTHWEST FLOW AND
TYPICAL CHALLENGES OF TIMING PERTURBATIONS. HIGHS MAINLY 50S AND
LOWS MAINLY 30S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 652 AM CDT SAT APR 2 2016

AS THE MAINLY VFR CLOUD DECK WITH SOME EMBEDDED LIGHT SNOW OR
FLURRIES MOVES OFF TO THE EAST BY MID MORNING...THE MAIN AVIATION
IMPACT TODAY WILL BE STRONG LLVL WINDS AND TURBULENT CONDITIONS.
WEST TO NORTHWEST SFC WIND GUSTS OF 40+ KTS POSSIBLE AT ALL TAF
SITES BY MID TO LATE MORNING...EXCEPT MAYBE AT BRL WHERE THEY
WILL BE MORE IN THE RANGE OF 35-40 KTS. AN APPROACHING RIDGE OF
HIGH PRESSURE WILL ALLOW THE SFC WINDS TO DECREASE SHARPLY BY
EARLY EVENING UNDER CLEAR SKIES. LIGHT SOUTH TO SOUTHWEST SFC
WINDS WILL INCREASE TO 5-8 KTS LATE TONIGHT INTO EARLY SUNDAY
MORNING AHEAD OF THE NEXT WARM PUSH.    ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR CLARK-SCOTLAND.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...05
AVIATION...12
Hazardous weather outlook, Apr 2, 3:27 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 AM CDT SAT APR 2 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-030930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
427 AM CDT SAT APR 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

EXPECT VERY WINDY CONDITIONS TODAY...WITH NORTHWEST WINDS
SUSTAINED AT 25 TO 35 MPH AND GUSTING UP TO 50 MPH.

THE STRONG WINDS...LOW RELATIVE HUMIDITY LEVELS...AND PLENTIFUL DRY
VEGETATION WILL COMBINE TO RESULT IN A VERY HIGH THREAT OF GRASS
FIRES TODAY.

AREAS OF FROST AND FREEZING TEMPERATURES ARE LIKELY ACROSS MOST OF
THE OUTLOOK AREA TONIGHT. THIS MAY POSE A MINIMAL HAZARD TO ANY
FRUIT TREES OR SENSITIVE EARLY SEASON PLANT GROWTH....MAINLY
SOUTH OF INTERSTATE 80 WHERE ANY EARLY BUDDING HAS OCCURRED.

PORTIONS OF THE MISSISSIPPI RIVER SOUTH OF THE QUAD CITIES ARE
EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND
FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ALTHOUGH NOT AS STRONG...IT WILL BE FAIRLY WINDY AGAIN ON SUNDAY
WITH SOUTHWEST WINDS INCREASING TO 2O TO 35 MPH. THESE WINDS
ALONG WITH WARM TEMPERATURES...LOW RELATIVE HUMIDITY AND DRY
VEGETATION WILL COMBINE TO RESULT IN A VERY HIGH THREAT OF GRASS
FIRES ON SUNDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY EVENING AHEAD OF
A COLD FRONT...MAINLY NORTH OF INTERSTATE 80. THE MAIN THREAT
WITH ANY STORMS WILL BE LIGHTNING AND POSSIBLY STRONG GUSTY WINDS.

FROST AND SUB FREEZING TEMPERATURES ARE POSSIBLE AGAIN MONDAY
NIGHT.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT. THE
THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

12/05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 2 high wind. Local standard time, as filed.

High Wind, Linn

When
April 2, 7:26 AM CST
Where
Linn forecast zone
Measured
50 kt (58 mph) measured gust
Injuries
2 direct, 0 indirect
Reported by
ASOS
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

The ASOS at the Cedar Rapids Airport reported a gusts between 40 and 50 knots from 726 AM CST through 1 PM CST. In addition to the measured gusts, Law Enforcement reported that a 3 foot diameter tree fell on the front of an SUV injuring 2 people.

Strong Wind, Clinton

When
April 2, 8:03 AM CST
Where
Clinton forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Law enforcement in Clinton County reported that a small shed was blown down near Lost Nation. The AWOS at the Clinton Airport reported a gust of 49 knots at 756 AM CST. Wind gusts between 40 and 49 knots were recorded at the Clinton AWOS between the 756 AM observation and 1256 PM observation.

Strong Wind, Iowa

When
April 2, 8:40 AM CST
Where
Iowa forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

A trained spotter reported that several shingles were blown off of a home.

Strong Wind, Scott

When
April 2, 8:43 AM CST
Where
Scott forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Time of the event was unknown but there was a public report of a tree down on a house in LeClaire. There was a measured gust of 49 knots at the Davenport Airport ASOS at 843 AM CST.

High Wind, Jackson

When
April 2, 9:52 AM CST
Where
Jackson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

A trained spotter on the east side of Andrew reported a sign was snapped off a 4x4 post. Other street signs in the town were bent at a 15 to 20 degrees from the vertical.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632940, 632938, 632955, 632947, 632943.